Methanol is a nondrinking type of alcohol used for industrial and automotive purposes. This article discusses poisoning from an overdose of methanol.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Methanol is found in:
Note: This list may not be all-inclusive.
Symptoms may include:
Airway and lungs:
Heart and blood:
Skin and nails:
Stomach and intestines:
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
The following information is helpful for emergency assistance:
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
Because rapid removal of methanol is a key to treatment success and survival, the person will likely need dialysis (kidney machine).
Methanol is extremely poisonous. As little as 2 tablespoons (30 milliliters) can be deadly to a child. About 2 to 8 ounces (60 to 240 milliliters) can be deadly for an adult. Blindness is common and often permanent despite medical care. Intake of methanol affects multiple organs. Organ damage may be permanent. How well the person does depends on how much poison is swallowed and how soon treatment is received.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.